Alert archive / West Virginia / Wind Advisories in 2018
Wind Advisory 4, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Apr 23, 2018, 3:30 AM EDT for 4 counties in West Virginia. It took effect at Apr 23, 2018, 8:00 AM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2018, 3:30 AM EDT (07:30 UTC)
- In effect from
- Apr 23, 2018, 8:00 AM EDT
- Expired
- Apr 24, 2018, 2:00 AM EDT
- In force
- 18 hr
- Issued by
- NWS Charleston, WV
Counties Fayette County, WV, Nicholas County, WV, Raleigh County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1540 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
439 WWUS71 KRLX 230730 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 330 AM EDT Mon Apr 23 2018 WVZ515>522-231530- /O.NEW.KRLX.WI.Y.0004.180423T1200Z-180424T0600Z/ Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster- Including the cities of Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, and Cowen 330 AM EDT Mon Apr 23 2018 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT TUESDAY... The National Weather Service in Charleston has issued a Wind Advisory, which is in effect from 8 AM this morning to 2 AM EDT Tuesday. * WINDS...Southeast 25 to 35 mph with gusts up to 50 mph, especially at elevations greater than 2500 feet. * TIMING...The highest gusts will be late morning to early afternoon as showers move in...and again this evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 35 mph or gusts 46 to 57 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
185 WWUS71 KRLX 231525 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1125 AM EDT Mon Apr 23 2018 WVZ515>522-232330- /O.CON.KRLX.WI.Y.0004.000000T0000Z-180424T0600Z/ Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster- Including the cities of Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, and Cowen 1125 AM EDT Mon Apr 23 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY... * WINDS...Southeast 20 to 30 mph with gusts up to 50 mph, especially at elevations greater than 2500 feet. * TIMING...The highest gusts will be late morning to early afternoon as showers move in...and again this evening. * IMPACTS...Strong winds may blow down limbs, trees, and power lines. Scattered power outages are expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 35 mph or gusts 46 to 57 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
515 WWUS71 KRLX 232354 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 754 PM EDT Mon Apr 23 2018 WVZ515>522-240600- /O.CON.KRLX.WI.Y.0004.000000T0000Z-180424T0600Z/ Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster- Including the cities of Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, and Cowen 754 PM EDT Mon Apr 23 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT TUESDAY... * WINDS...Southeast 15 to 25 mph with gusts up to 46 mph. * TIMING...Gusty winds through this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 35 mph or gusts 46 to 57 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
749 WWUS71 KRLX 240548 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 148 AM EDT Tue Apr 24 2018 WVZ515>522-240700- /O.EXP.KRLX.WI.Y.0004.000000T0000Z-180424T0600Z/ Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster- Including the cities of Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, Meadow Bridge, Summersville, Craigsville, Birch River, Richwood, Holly River State, Webster Springs, and Cowen 148 AM EDT Tue Apr 24 2018 ...WIND ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS MORNING... While winds will continue to be rather gusty into mid morning, they are expected to remain below advisory levels. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Apr 23, 3:18 AM EDT, 12 minutes earlier.
Area forecast discussion, Apr 23, 3:18 AM EDT, 12 minutes before
Area Forecast Discussion National Weather Service Charleston WV 318 AM EDT Mon Apr 23 2018 .SYNOPSIS... Slow moving storm system approaches on Monday with rain lingering through midweek. Weak high pressure for the end of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1040 PM Sunday...Based on model forecast soundings and with model guidance indicating a strong SE Wind flow...downslope winds...I decided to bump up wind gusts across our southeastern mountain forecast zones through the day tomorrow and into tomorrow evening. Gusts of 35 to 45 mph appear likely, and across the higher elevations of Eastern Raleigh, Fayette and Nicholas Counties, a wind advisory may be needed for tomorrow. Will allow the midshift to make that decision when all the 00Z model suite comes in later tonight. As of 620 PM Sunday...Forecast remains on track and no changes needed at this time. As of 243 PM Sunday... Vertically stacked system will roll slowly eastward from the Ozarks today making it only into western Tennessee by Monday evening. This slow movement will keep our area largely dry through tonight. We will have to deal with high clouds, which became thick enough to limit sunshine and temps over the Kanawha Valley this afternoon. Based on recent satellite imagery, however, this appears to be thinning in enough time to allow for a late surge in temps. The high clouds will persist in some form or fashion overnight, but temps will still likely take advantage of the dry low level airmass and fall, possibly as low as the upper 40s in our normally colder valleys. A band of rain will start to work northeastward into the coalfields by around dawn on Monday. This will be heading into a dry low level airmass with downsloping southeast low level flow in place. So, the rain will likely break up some but I still paint likely PoPs for many locations but with light QPF as this band works deeper into the region during the day. The thicker clouds and precip should keep temps in the upper 50s to mid 60s for most locations. The other factor on Monday will be increasing winds with gusts to 20 mph possible in the valleys but 30 to 40 mph over the higher elevations. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... As of 310 AM Monday... Models in fairly good agreement with a slow moving upper level low slowly drifting across the area Tuesday through Wednesday, providing some rain showers. By Wednesday night however, models begin to diverge with some models pulling the system away from the area and others dropping another upper low into the region. Forecast confidence drops considerably by Wednesday night. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 310 AM Monday... Model discrepancies continue Thursday into Saturday as models struggle with timing and placement of energy moving through the upper level trough. By Sunday however, models begin to agree as the trough pulls off to the east and a ridge begins building over the region. && .AVIATION /07Z MONDAY THROUGH FRIDAY/... As of 200 AM Monday. The threat for LLWS continues to exist at KCRW during the predawn hours as LLJ strengthens. This should quickly end by 12Z as mechanical mixing becomes the rule. Otherwise, ceilings will lower through the day as our next system approaches from the south. Light rain showers will advance north as the day progresses, though given the initial dry low levels and a strong southeast flow, no restrictions are expected. Winds will become gusty this morning as efficient mixing occurs ahead of the showers. Gusts 20 to 30 kts out of the southeast are expected for non mountain sites, with 30 to 40 kts possible at BKW/EKN as the showers arrive. A lull in the shower activity is expected this evening, though continued strong southeast low level flow will keep strong gusts at BKW. Ceilings will lower further there, down into MVFR by the end of the TAF period. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z TUESDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: None. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE MON 04/23/18 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H L BKW CONSISTENCY H H H H H H H H H H H M EKN CONSISTENCY H H H H H H H H H H H M PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 06Z TUESDAY... IFR conditions possible Monday night and Tuesday in light to moderate rain. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ABE/RPY/26 NEAR TERM...ABE/MPK SHORT TERM...RPY LONG TERM...RPY AVIATION...30
Nearby
Wind Advisories in West Virginia, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.